Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 1, NWS Buffalo, NY

March 24, 2021

NWS Buffalo, NY issued this special marine warning at Mar 24, 2021, 11:04 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2021, 11:04 PM EDT (03:04 UTC)
Expired
Mar 25, 2021, 12:00 AM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

488 
WHUS51 KBUF 250304
SMWBUF
LOZ030-042-062-250400-
/O.NEW.KBUF.MA.W.0001.210325T0304Z-210325T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
1104 PM EDT Wed Mar 24 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from the Niagara River to Thirty Mile Point... 
  The Lower Niagara River...

* Until midnight EDT.

* At 1102 PM EDT, a strong thunderstorm was located 9 nm west of
  Lewiston, or 9 nm southwest of Niagara River, moving northeast at
  35 knots.

  HAZARD...Wind gusts to 40 knots and small hail up to one half inch 
           in diameter.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Wilson, Fort Niagara, Thirty Mile Point, Youngstown, Lewiston and
  Olcott.

LAT...LON 4363 7869 4363 7851 4334 7834 4334 7853
      4329 7880 4324 7900 4317 7900 4316 7904
      4325 7906 4345 7920
TIME...MOT...LOC 0302Z 246DEG 36KT 4317 7926 

HAIL...<.75IN
WIND...40KTS

$$

Mitchell
2 follow-up statements
977 
FZUS71 KBUF 250345
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1145 PM EDT Wed Mar 24 2021

LOZ030-250351-
/O.CAN.KBUF.MA.W.0001.000000T0000Z-210325T0400Z/
1145 PM EDT Wed Mar 24 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...  
 Lake Ontario from the Niagara River to Olcott... 
 The Lower Niagara River...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4363 7870 4363 7851 4334 7834 4334 7853
      4329 7880 4341 7883 4358 7884
TIME...MOT...LOC 0341Z 243DEG 38KT 4338 7871 

$$

LOZ042-062-250400-
/O.CON.KBUF.MA.W.0001.000000T0000Z-210325T0400Z/
1145 PM EDT Wed Mar 24 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

For the following areas...
  Lake Ontario from Olcott to Thirty Mile Point...

At 1141 PM EDT, a strong thunderstorm was located 16 nm northeast of
Youngstown, or 17 nm northeast of Niagara River, moving northeast at
40 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Thirty Mile Point and Olcott. 

LAT...LON 4363 7870 4363 7851 4334 7834 4334 7853
      4329 7880 4341 7883 4358 7884
TIME...MOT...LOC 0341Z 243DEG 38KT 4338 7871 

HAIL...<.75IN
WIND...40KTS

$$

Mitchell
741 
FZUS71 KBUF 250358
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
1158 PM EDT Wed Mar 24 2021

LOZ042-062-250407-
/O.EXP.KBUF.MA.W.0001.000000T0000Z-210325T0400Z/
1158 PM EDT Wed Mar 24 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1200 AM EDT...

The affected areas were... 
  Lake Ontario from Olcott to Thirty Mile Point...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4363 7870 4363 7851 4334 7834 4334 7853
      4329 7880 4341 7883 4358 7884
TIME...MOT...LOC 0357Z 246DEG 36KT 4335 7879 

$$

Mitchell

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Mar 24, 9:40 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 9:40 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
940 PM EDT Wed Mar 24 2021

.SYNOPSIS...
Aside from a few scattered showers across far western NY and the
North Country through the early overnight, expect dry weather and
well above normal temperatures through Thursday. Widespread rain
will arrive Thursday Night and Friday as a strong area of low
pressure passes nearby. This system will be associated with strong
winds on Friday. A return to much cooler, more seasonable weather is
expected for this weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Regional radars this evening showing elevated convection continuing
to fire across Lake Erie and northward over the Niagara Peninsula
and western/central Lake Ontario, just clipping portions of far
western NY from time to time. An isolated rumble or two of
thunder will also be possible, mainly west and north of our
area. This will continue through the late evening/early
overnight across these areas before exiting north, with a few
showers then possible across the North Country after midnight
before drying out here as well. Otherwise, rather mild
temperatures overnight with lows mainly in the mid 40s to low
50s owed to a south wind around 10-15 mph.

Most of Thursday will be dry with rain chances increasing across the
western Southern Tier by late afternoon. Thursday should be the
warmest day of this stretch with temperatures reaching the lower to
mid 70s away from the Lakes.

Still looking at the potential for strong to damaging winds Friday
for areas downwind of Lake Erie.

Deepening surface low will ride up across the lower Great Lakes late
Thursday night into Friday morning before reaching northern New
England by Friday night. Continuing to follow the ECMWF which
has been very consistent with depth and position of the sub
990mb low tracking from IN/OH across southern Ontario and to
the St. Lawrence River valley while gradually weakening. Other
models continuing to trend this way increasing forecast
confidence. Momentum transfer profiles suggesting there will be
about a 3-6 hour period when we could see warning criteria
sustained winds over 40 mph and/or wind gusts 58 mph or
greater, particularly downwind of Lake Erie. Expect to see the
strongest winds occur within the cold side of the system when a
strong 60+ knot low level jet will still be in place and
mixing depths will be maximized. Period of strongest winds will
be from 8 AM to around 4 PM, though the period of the strongest
winds will likely be of shorter duration. Will maintain the High
Wind Watch as outlined below.

Widespread showers will arrive ahead of the system Thursday night
then end fairly quickly on Friday. Rainfall mainly less than an
inch, but isolated totals could go higher than that. Elevated
instability on nose of the low-level jet continues to support the
idea of a few thunderstorms late Thursday night through Friday
morning.

Likely a lull in showers for a while on Friday, but cold air
advection and low-level moisture with westerly flow could result in
some light showers for the higher terrain of western New York toward
evening due to upslope flow. Temperatures will fall off during the
afternoon in strong cold air advection pattern.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Cold air advection building in behind the departing system Friday
night may allow leftover precip over the North Country to change
over to snow or a rain/snow mix. As the system will continue to
quickly push eastward toward the Atlantic, not much in the way of
any accumulations is expected. Aided by the cold air advection,
temperatures Friday night will drop into the mid 30s, with upper 20s
possible up on the Tug Hill.

Weak surface high pressure will build across the area Saturday,
drying the area out in the early morning hours. In the wake of the
late week system, daytime temperatures will feel a bit closer to
normal for late March, with highs in the low 50s, mid 40s east of
Lake Ontario. The dry weather will be short-lived as a shortwave
trough will approach the lower Great Lakes Saturday evening,
bringing the next likelihood for showers later Saturday night and
through Sunday. Most of the precip will be in the form of rain, with
possibly some wet snow mixing in late Sunday as the widespread
precip tapers off.

Weak warm air advection ahead of the shortwave will help moderate
temperatures overnight Saturday, with lows only dipping into the low
to mid 40s. Temperatures Sunday will peak early in the afternoon in
the mid to upper 40s, low 50s southeast of Lake Ontario. Colder air
then filters in alongside breezier conditions behind the system,
dropping temperatures throughout the day Sunday and into the
evening, bottoming out in the mid 20s to low 30s by daybreak Monday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The progressive pattern will continue through at least the first
half of next week. Coldest airmass in well over a week still on
track to move into our area for Monday with a brief return to below
normal temps to start the new work week. There will also be the
potential for another round of breezy to windy conditions, this time
in a W to NW flow regime. Otherwise, aside from a lingering rain or
wet snow shower Monday morning, high pressure builds in across the
region providing dry weather through at least Tuesday. Referring
back to the progressive pattern mentioned earlier, the next area of
low pressure will approach the area toward mid week, however latest
model trends have slowed the northeastward progression just a bit
which may allow for dry weather to continue through Tuesday night,
and possibly into at least a portion of Wednesday.

Regarding temperatures, after a cool and blustery Monday, warmer air
will begin pushing back into the region starting as early as late
Monday with this trend continuing through the end of the period.
This will allow daytime highs to climb back above average for
Tuesday and Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Scattered showers (isolated rumble of thunder or two) will continue
across far western NY through late this evening/early overnight
mainly impacting KIAG, but it's possible KBUF and KJHW could see a
rogue shower as well, otherwise mainly VFR conditions are expected
through the overnight for terminals south of Lake Ontario. A period
of MVFR CIGS may impact areas east of Lake Ontario through at least
the early overnight due to lingering low level moisture. SSE
downsloping winds should help dry out the low levels some across the
lower terrain east of Lake Ontario with lowlands here becoming
solidly VFR, although MVFR will likely hang on across the higher
terrain where low level moisture remains trapped.

Widespread VFR conditions on tap for Thursday, with southwesterly
breezes picking up some late morning into the afternoon. Otherwise,
mid and upper level decks will gradually thicken and lower from
southwest to northeast Thursday afternoon in advance of the next
system approaching the area.

Outlook...

Thursday night and Friday...Increasing rain chances and possible
thunder with flight restrictions likely. Very Windy.
Saturday...Mainly VFR.
Sunday...VFR/MVFR. Showers likely.
Monday...Mainly VFR

&&

.MARINE...
Surface high pressure will exit off the New England coast, but
there still will be negligible winds and waves across our area
lasting into Thursday.

A storm system will pass to the northwest Thursday Night and Friday,
bringing west gales, followed by greater wave action on the lakes
Friday. West winds will diminish Friday night with small craft
conditions continuing into Saturday.

&&

.HYDROLOGY...
The combination of about an inch of rain along with snow melt
from warm weather will cause rises on Black River and its
tributaries in the Friday night through Sunday timeframe.
Rainfall amounts is the main forecast challenge with high
confidence in warm weather and a steady run-off from the snow
pack which is still in place across higher terrain.

Looking at GFS and NAEFS ensembles model guidance shows that
systems on Friday and Sunday will contribute to rises, with
some chance that the higher crests will follow the second
system. Ensemble members generally produce between 1 and 2.5
inches of rain. However, the HEFS which accounts for some model
bias shows a lower risk of the higher end amounts and generally
forecasts lower crests. Based on this, feel the most likely
outcome will be Watertown and possibly McKeever and Boonville
reaching action stage but not flood stage. There is still a
small risk of flooding if basin average rainfall amounts from
the two systems reaches around 2 inches. For now, added a
mention to the HWO for the basin but confidence falls well below
50 percent, the threshold for issuing a Flood Watch.

&&

.TIDES/COASTAL FLOODING...
Higher than normal water levels on Lake Erie combined with a
period of gale force southwest winds will result in the
potential for lakeshore flooding Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Friday morning through Friday
     afternoon for NYZ010-019-085.
     High Wind Watch from Friday morning through Friday afternoon
     for NYZ001>003-010>012-019-020-085.
MARINE...Gale Watch from Friday morning through Friday afternoon for
         LEZ020-040-041.
         Gale Watch from Friday morning through Friday
         afternoon for LOZ030.
         Gale Watch from Friday morning through Friday evening for
         LOZ042>045-062>065.

&&

SYNOPSIS...JM/TMA
NEAR TERM...JM/TMA
SHORT TERM...PP
LONG TERM...JM
AVIATION...JM
MARINE...HSK/TMA
HYDROLOGY...Apffel
TIDES/COASTAL FLOODING...TMA
Hazardous weather outlook, Mar 24, 3:59 PM EDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
359 PM EDT Wed Mar 24 2021

NYZ001>003-011-012-020-252000-
Niagara-Orleans-Monroe-Genesee-Wyoming-Cattaraugus-
359 PM EDT Wed Mar 24 2021

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-252000-
Northern Erie-Chautauqua-Southern Erie-
359 PM EDT Wed Mar 24 2021

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...
...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.
   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>006-013-014-021-252000-
Wayne-Northern Cayuga-Oswego-Livingston-Ontario-Allegany-
359 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwesterly wind gusts to 50 mph are possible on Friday as a
strong low pressure system crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-252000-
Jefferson-Lewis-
359 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwesterly wind gusts to 50 mph are possible on Friday as a
strong low pressure system crosses the region.

The combination of about an inch of rain and snow melt from warm
weather will cause rises on Black River and its tributaries. The
highest levels will be reached between Friday night and Sunday, but
crests will most likely be below flood stage. However, there is small
risk of flooding if the storm produces more rain than currently
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-252000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
359 PM EDT Wed Mar 24 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-252000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
359 PM EDT Wed Mar 24 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-252000-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
359 PM EDT Wed Mar 24 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:10 PM EDTSpecial Weather StatementBUFNiagara50 min
Mar 25, 4:26 AM EDTGale WarningBUF39 hr
Mar 25, 2:08 PM EDTLakeshore Flood WarningBUFChautauqua, Erie26 hr
Mar 25, 2:12 PM EDTHigh Wind WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Monroe, Niagara and 2 more26 hr
Mar 25, 2:12 PM EDTWind AdvisoryBUFAllegany, Cayuga, Jefferson, Livingston, Monroe, Ontario and 2 more29 hr

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.